Tenderness, is that to be expected?

Hi, its me again, sorry to be a nuisance. I am now into 7 weeks of Steroids, and although the stiffness has disappeared and the pain is settled most days, I still have tenderness over the affected muscles. Does everyone else get this tenderness, and will it settle? It is the one symptom that has been there from the start when I was on 15mgs of Prednisolone, I am now on 9mgs. Under my arms on the rib cage and my bottom are particularly tender. Should I mention to my GP on my next visit?.

6 Replies

oldestnewest
  • Hello runnig

    Yes, I believe all this "tenderness" is just another symptom of PMR, I'm afraid. After just 7 weeks on steroids, you are very lucky when you say that your stiffness has disappeared and the pain has settled most days - I say "lucky" because it was my experience to suffer from some pain and stiffness for a very long time as I reduced down through the doses. I also remember going through a period of discomfort in my rib cage area and down the front of my shins, also the joints on top of my shoulder making bra straps uncomfortable, making me wonder whether I was showing symptoms of Fibromyalgia at the time but it turned out to be part and parcel of my PMR symptoms and eventually resolved.

    I would say you have done extremely well to get down to 9mgs after just 7 weeks but with the "tenderness" that you describe I think it would be wise to go slowly with any further reductions, having ESR and CRP blood tests before the next reduction (if you are one of those patients who had raised markers at the outset, that is).

  • Thanks for the reassurance Celtic. The recovery I have made in the last 7 weeks has been astounding I know. I am not due to reduce to 8mgs till the end of the month, and see my GP a few days before. My bloods were never raised by much, so Rheumy does not plan to check them for a while. I was just a little concerned as all the literature you read on the net implies everything is settled with the steroids, which Im beginning to realise is not quite true. However I am 90% better than where i was before Prednisolone :-) You sound like you have had a rough ride, hope your PMR is better now.

  • "I was just a little concerned as all the literature you read on the net implies everything is settled with the steroids, which Im beginning to realise is not quite true."

    You're so right, runrig - "it is not quite true for many of us". However, some lucky people have a textbook journey to recovery in 18 months to 2 years and, of course, many of those will not feel the need to join in forums such as this. The fact that you are feeling 90% better than before Pred augurs well for you and long may that continue, but I can't emphasise enough the need to go slowly with the reductions as you get lower on the dose - the percentage decrease gets higher the lower you go - if you see what I mean!

    Yes thank you, I am well, and have been in remission from both PMR and GCA and off steroids since last July - and you'll get there too. Keep well.

  • Thanks Celtic, you are a saviour, calming all my worries. I am really grateful for this forum, as for all my nursing knowledge it is very different being on the other side of the fence so to speak. I am generally a strong person and put on a front to the family that all is well, even when it is not. I will try and go slowly with the reductions, although Drs seem to have their own set ideas on time schedules. My GP is lovely and has believed from the start that I am a young case of PMR, but my Rheumy is very set in her ways and has her own time frame for Prednisolone, and wont be persuaded otherwise. Im glad you are in remission and long may it continue, take care.

  • Hi Runnig

    I would agree with Celtic. I naively thought that the pmr had gone and I reduced my dose quickly and it all flared up again and I had to start all over again really. I had tenderness in my shoulders for ages. I have been on steroids for a year now and i am practically pain free. After taking notice of the advice given on this wonderful site, I have just reduced down to 9mg and am taking it really slow, reducing by half a mg every 3 weeks. So far, so good. Good luck with yours.

  • Hi Judeapude,

    Thank you for your reply, I am reassured by your and Celtics comments that the tenderness is a normal part of the recovery of PMR. I take it tenderness alone is not a reason for not reducing the dose. My Rheumy wants me to reduce at 1mg per month. My pains are good most days if I pace myself. I suffer the next day if I have overdone it the day before. Good to hear that you are almost pain free, and long may that continue for you.

You may also like...